North Carolina, 2014

Damaging Winds in North Carolina, September 3, 2014

September 3, 2014 · NWS ILM · 2 events in 1 county or zone

Thunderstorms developed along the Piedmont trough. A couple of these storms did pulse up to severe levels during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Thunderstorms developed along the Piedmont trough. A couple of these storms did pulse up to severe levels during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 3, 1:56 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 3, 1:56 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
256 PM EDT WED SEP 3 2014

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL PERSIST THROUGH THE FIRST HALF OF THE
WEEKEND. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. A COLD FRONT MAY BRING AN INCREASE IN SHOWERS AND
THUNDERSTORMS FOR SUNDAY AND MONDAY. HIGH PRESSURE WILL BUILD INTO
THE REGION TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 245 PM WEDNESDAY...ANTICIPATED CU FIELD HAS BEGUN TO DEVELOP
WITH THE FAVORED LOCATION FOR NOW OVER THE COASTAL COUNTIES.
HOWEVER...OTHER THAN A TINY SHOWER DOWN AROUND GEORGETOWN...THE
FORECAST AREA REMAINS RAIN-FREE. ANALYSIS OF MORNING SOUNDINGS
CONFIRM EARLIER FORECAST REASONING...WITH AN UNSTABLE AND MOIST
ATMOSPHERE COMBINING WITH A NUMBER OF BOUNDARIES BOTH OLD AND NEW
TO GENERATE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
STARTING LATER THIS AFTERNOON. WEAK STEERING MEANS STORM MOTION
WILL BE SLOW...LEADING TO A THREAT OF LOCALIZED FLOODING.
OTHERWISE...SOME OF THE MORE VIGOROUS STORMS COULD GENERATE STRONG
AND GUSTY WINDS LATER THIS AFTERNOON.

THE CONVECTION...BEING DIURNAL IN NATURE...WILL FADE WITH THE
SETTING SUN. ALTHOUGH A SPOT SHOWER CANNOT BE RULED OUT...EXPECT A
DRY OVERNIGHT PERIOD WITH AREAS OF FOG DEVELOPING AFTER MIDNIGHT.

CONTINUED WARM SOUTHERLY FLOW WILL KEEP OVERNIGHT TEMPERATURES A
TAD ABOVE NORMAL...WITH LOWS IN THE LOWER TO MID 70S MOST PLACES.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 245 PM...A HIGH PRESSURE RIDGE AXIS WILL BE SITUATED
JUST TO THE NORTH OF THE FORECAST AREA ON THURSDAY AND THE CENTER OF
OF THE HIGH WILL SHIFT DIRECTLY OVERHEAD BY MIDDAY FRIDAY. SO ALOFT
WINDS WILL BE FROM THE EAST AT 500 MB ON THURSDAY AND LIGHT AND
VARIABLE AT THIS LEVEL ON FRIDAY.  THE PRECIPITABLE WATERS ARE
EXPECTED TO DROP BELOW 2 INCHES AND SETTLE AROUND 1.75 INCHES DURING
THE SHORT TERM PERIOD. AT THE SURFACE SOUTH TO SOUTH-SOUTHWEST WIND
FLOW WILL DOMINATED THE FORECAST.  SO EXPECT WIDELY SCATTERED TO
SCATTERED CONVECTION TO DEVELOP ALONG THE SEA BREEZE AND PUSH TO THE
NORTH AND NORTHEAST OUT OF THE AREA DURING EACH DAY. MODEL SOUNDING
ARE SHOWING VERY SLOW STORM MOTIONS EACH DAY SO ANY THUNDERSTORM
ESPECIALLY INLAND THAT DEVELOPS WILL BE ABLE TO PRODUCE VERY HEAVY
RAIN.

TEMPERATURES AT 850 MB ARE SEEN TO BE COOLING IN BOTH THE 12 UTC GFS
AND NAM. THE MODELS ARE INDICATING TEMPERATURES DROPPING 2 TO 2.5
DEGREES THURSDAY AND FRIDAY. SO MAXIMUM TEMPERATURES ARE EXPECTED TO
BE A COUPLE OF DEGREES COOLER BUT STILL WARM AND MUGGY.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 245 PM WEDNESDAY...EXTENDED CONTINUES TO TREND TOWARD A
RATHER UNSETTLED SCENARIO AS BROAD TROUGHING MOVING WEST TO EAST
WILL ALLOW A FRONT TO SLOWLY MOVE ACROSS THE AREA. THE FRONT
BISECTS THE AREA SUNDAY AND HENCE THE HIGHEST POPS RESIDE HERE
WITH LIKELY VALUES OVER MOST OF THE AREA. THE SLOW MOVEMENT OF THE
SYSTEM WARRANTS GOOD CHANCE VALUES FOR MONDAY WITH THE HIGHEST
VALUES NEAR THE COAST. VALUES FALL EVEN FURTHER TUESDAY AND
WEDNESDAY BUT BEING THE LAST TWO DAYS OF THE PERIOD AND THE MODELS
HINTING AT THE FRONT HANGING UP ALONG THE COAST WARRANTS AT LEAST
SOME MENTION.

TEMPERATURE FORECAST TRENDS SLOWLY LOWER THROUGH THE PERIOD WITH
SATURDAY SHOWING ONE LAST DAY OF 90S AND 70S LOWERING TO 80S AND 60S
RESPECTIVELY THE REMAINDER OF THE PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 18Z...ANOTHER STICKY DAY WITH THE BERMUDA HIGH MOSTLY IN
CONTROL. THE CONVERGENCE BOUNDARY SUPPLIED BY THE RESULTANT WILL
PRODUCE CONVECTION INLAND...FAIRLY LATE AS IT WILL TAKE SOME TIME
FOR THE ATMOSPHERE TO OVERCOME FAIRLY STRONG CONVECTIVE
INHIBITION. LOOK FOR FLO AND LBT TO GET INTO THE ACT SOMETIME
AFTER 20Z. SOUTHWEST FLOW WILL BE MODERATE TODAY...MORE SOUTHERLY
ALONG THE COAST AFTER 18Z. A LIGHT SOUTHWEST WIND THIS EVENING
WILL BECOME NEARLY CALM BY MIDNIGHT WITH IFR/LIFR FOG A GOOD BET
AT THE INLAND TERMINALS TOWARD MORNING. THURSDAY...MORE OF THE
SAME WITH A SOUTHEAST RESULTANT EXPECTED BY LATE MORNING ALONG THE
COAST.

EXTENDED OUTLOOK...CHANCE OF SCATTERED AFTN SHOWERS/TSTMS THROUGH
FRIDAY. PATCHES OF MVFR/IFR FOG OR STRATUS MAY ALSO DEVELOP EACH
MORNING. A COLD FRONT DROPS INTO THE REGION SUNDAY AND MONDAY...WITH
A GOOD CHANCE FOR SHOWERS AND STORMS BOTH DAYS.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM WEDNESDAY...BERMUDA HIGH PRESSURE ANCHORED OVER THE
WESTERN ATLANTIC IS BRINGING SWLY WINDS IN THE 10 TO 15 KT RANGE
WITH 2 TO 3 FT SEAS OVER THE WATERS THIS AFTERNOON. EXPECT THESE
CONDITIONS TO PERSIST THROUGH THE OVERNIGHT HOURS.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 245 PM WEDNESDAY...WITH THE BERMUDA HIGH IN PLACE SOUTHEAST TO
SOUTH WINDS WILL CONTINUE THROUGH THE SHORT TERM WITH WINDS AROUND
10 TO 15 KNOTS. SEAS AREA EXPECTED TO REMAIN GENERALLY AT OR LESS
THAN 3 FEET.

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 300 PM WEDNESDAY...IT APPEARS A SYNOPTIC WIND SHIFT IS IN
THE OFFING LATE SUNDAY AND CONTINUING INTO MONDAY AS A FRONT MAKES
ITS WAY ACROSS THE WATERS. WINDS WILL CONTINUE FROM THE
SOUTH/SOUTHWEST SATURDAY INTO EARLY SUNDAY AT 10-15 KNOTS.
NORTHEAST WINDS DEVELOP LATE SUNDAY BUT ARE RATHER WEAK...TEN
KNOTS OR LESS. SIGNIFICANT SEAS...BASICALLY ALL LOCAL WIND
GENERATED WAVES REMAIN TEPID IN A 2-3 FOOT RANGE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...REK
SHORT TERM...HAWKINS
LONG TERM...SHK
AVIATION...DL
Hazardous weather outlook, Sep 3, 12:59 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
159 PM EDT WED SEP 3 2014

AMZ250-252-254-256-041800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
159 PM EDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-041800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
159 PM EDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 2:04 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
304 PM EDT WED SEP 3 2014

NCZ087-096-031930-
BLADEN-ROBESON-
304 PM EDT WED SEP 3 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS BLADEN AND ROBESON COUNTIES
THROUGH 330 PM EDT...

AT 304 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ST. PAULS...OR ABOUT 11 MILES EAST OF RED SPRINGS...MOVING NORTHEAST
AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE BARKER TEN MILE...HOWELLSVILLE...
REX...SHANNON...ST. PAULS...TOBERMORY...TOLARSVILLE...LUMBER
BRIDGE...PARKTON...RENNERT AND TAR HEEL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3490 7893 3489 7892 3487 7891 3486 7892
      3484 7890 3484 7887 3470 7876 3463 7900
      3486 7916 3496 7903
TIME...MOT...LOC 1904Z 242DEG 4KT 3480 7900

KEEBLER
Special weather statement, Sep 3, 2:32 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
332 PM EDT WED SEP 3 2014

NCZ087-032030-
ROBESON-
332 PM EDT WED SEP 3 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS ROBESON COUNTY THROUGH 430
PM EDT...

AT 332 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
REX...OR ABOUT 9 MILES EAST OF RED SPRINGS...STATIONARY.

SOME LOCATIONS IMPACTED INCLUDE BUIE...HOWELLSVILLE...REX...
SHANNON...ST. PAULS...LUMBER BRIDGE...PARKTON AND RENNERT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3493 7898 3490 7893 3487 7891 3486 7892
      3481 7889 3469 7887 3472 7918 3489 7913
      3496 7904
TIME...MOT...LOC 1932Z 008DEG 2KT 3482 7902

KEEBLER

The radar

The Raleigh/Durham radar (KRAX), 97 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
September 3, 3:10 PM EST to 3:11 PM EST
Where
Robeson County, 0.68 mi NE of Parkton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.907, -79.012

Large limbs were reported down on North Washington Street.

Thunderstorm Wind, Robeson

When
September 3, 4:31 PM EST to 4:32 PM EST
Where
Robeson County, 1.95 mi NNE of Wakulla
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.806, -79.236

A large pine tree was reportedly blocking the road near the intersection of Highway 71 and Mt Zion Church Road. The time was estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543042, 543043.